[Skip to Content]
[Skip to Content Landing]
Article
February 1960

Allergic Photocontact Dermatitis from Promethazine (Phenergan)

Author Affiliations
Marshfield, Wis.
From the Department of Dermatology, Marshfield Clinic, and the Marshfield Clinic Foundation.
AMA Arch Derm. 1960;81(2):175-180. doi:10.1001/archderm.1960.03730020011002
Abstract

Allergic photocontact dermatitis from promethazine (Phenergan) seems to be rare in this country. The following case is presented mainly because the allergic nature of the dermatitis appears well documented.

Report of a Case  A male white bartender, 33 years of age, was seen on Aug. 21, 1958. He suffered from a dermatitis of the hands for about six weeks, apparently due to contacts in his occupation and infection. He had been treated with various ointments, among them promethazine cream. Two days prior to his first visit he again had applied promethazine cream and accidentally had exposed his hands to sunlight. A hyperacute dermatitis followed with swelling and large blisters on the dorsa of both hands, spreading beyond the area involved by the underlying chronic eczema.The acute photocontact dermatitis subsided quickly, but the original "bartender's eczema" persisted with aggravations when he exposed himself to the cleaning and antiseptic solutions of

×